MAUDE Adverse Event Report: COOK INC ULTRAXX NEPHROSTOMY BALLOON AND SET; LJE CATHETER, NEPHROSTOMY

COOK INC ULTRAXX NEPHROSTOMY BALLOON AND SET; LJE CATHETER, NEPHROSTOMY
Catalog Number UNBS-10-15
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Postal code: (b)(6).Occupation: supply management coordinator.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, quality control data, and specifications.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.Inspection of the returned device confirmed a balloon catheter inside a sheath were returned in used condition.The cook inflation device was not returned.The sheath was loose on the catheter.Blood and contrast were found on both the inside and outside of the balloon.The circumference of the balloon was severed 8.4 cm from the distal glue bond.The proximal balloon segment measured 8 cm and appears torn then pulled to separation.The distal balloon segment was severely wrinkled preventing removal of the sheath from the catheter.The teflon sheath appeared pinched/smashed on one side of the angled tip.Blood was observed inside of the sheath.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: always inflate the balloon with sterile liquid.Never inflate with air, carbon dioxide or any gas.Do not over inflate.Using excessive pressure to inflate the balloon on this device can cause the balloon to rupture.Precautions: do not exceed the maximum rated burst pressure (listed on label) for this balloon device.Do not pre-inflate the balloon.Refer to product label or the inflation check valve on the balloon device for appropriate balloon volume.Sphere inflation device: before use ensure the connector tubing is completely free of air.Do not reuse or resterilize the sphere inflation device.Read instructions prior to use.Potential adverse events: complications that may occur during this procedure include over inflation of the balloon, which could result in trauma to the surrounding tissue.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.A visual examination confirmed the balloon catheter inside the sheath was received in used condition.Blood and contrast observed on both inside and outside the balloon.The circumference of the balloon is severed 8.4cm from the distal glue bond.Proximal balloon segment measures 8cm and appears torn then pulled to separation.Distal balloon segment is severely wrinkled preventing removal of the sheath from the catheter.The teflon sheath appears pinched/smashed on one side of the angled tip.Blood is observed inside the sheath.The cause for the balloon bursting could not be determined as a second balloon was used to complete the procedure and successfully inflated to 20atm.Cook has concluded that a cause for the malfunction could not be determined.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
It is reported during the removal of a left staghorn calculus in an adult male patient using a ultraxx nephrostomy balloon and set, when attempting to dilate a retractor, the balloon broke inside the patient and the fluid drained out.The issue occurred during the balloon inflation.The balloon was withdrawn and a second balloon was used without complication to complete the procedure.There were no adverse effects to the patient as a result of this occurrence.No section of the device remained inside the patient's body.

Brand Name
ULTRAXX NEPHROSTOMY BALLOON AND SET
Common Device Name
LJE CATHETER, NEPHROSTOMY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9329633
Report Number1820334-2019-02898
Device Sequence Number16705496
Product Code LJE
UDI-Device Identifier00827002303652
UDI-Public(01)00827002303652(17)220722(10)9895472
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K024050
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/22/2022
Device Catalogue NumberUNBS-10-15
Device Lot Number9895472
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2019
Initial Report FDA Received Date11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1